Georgia, 2020

Hail and Damaging Winds in Georgia, July 21 to 22, 2020

July 21 to 22, 2020 · NWS FFC · 19 events in 16 counties and zones

Weak high pressure persisted across the region, however strong daytime heating and ample moisture resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening across north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$396,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Weak high pressure persisted across the region, however strong daytime heating and ample moisture resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening across north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 9:41 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 9:41 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1041 AM EDT Tue Jul 21 2020

.UPDATE...

Only a couple minor tweaks were made to the overnight forecast
package. Forecast remains on track with showers and thunderstorms
expected this afternoon and evening. Current radar already shows a
thunderstorm across far northern Georgia. Expecting the trend to
continue through the evening with the best coverage expected
across northern Georgia. Some storms may also become strong to
isolated severe across the entire forecast area, but most so
across northern Georgia where there is a Marginal Risk of severe
storms. The main hazard will be gusty winds, but periods of heavy
rain, hail, and frequent lightning will all be possible in any
stronger storms.

Reaves

&&

.PREV DISCUSSION... /Issued 720 AM EDT Tue Jul 21 2020/

SHORT TERM /Today through Wednesday/...

Weak upper ridging continues through the period. As has been the
case over the past several days, this upper ridging not strong
enough to suppress diurnal convection given the strong surface
heating again today and Wednesday. Shear remains minimal and little
or no mid/upper-level support, but strong diurnal heating builds
moderate instability and a few strong to severe storms are possible.
Best coverage expected across the north each day, tapering to more
isolated coverage across central Georgia.

Heat index values will push into the upper 90s to lower 100s again
today and Wednesday. Should remain below Heat Advisory levels across
the majority of the area each day, but portions of central and east
Georgia will need to be watched closely each day in case localized
values at or slightly above criteria become more widespread.

20

LONG TERM /Wednesday Night through Monday/...

The long term period begins monitoring closely the Gulf of Mexico
as the GFS indicates tropical moisture increasing with a wave.
Initially, this moisture remains well south of the local area with
no influence on the diurnal convective trends. In fact, area
remains in between large scale systems as for yet another run, the
GFS keeps front north of the area for another day. Despite the
best surface convergence remaining north of the area, increased
instability across the northern tier and precipitable water
approaching 2 inches warrants likely pops.

As mid and upper level ridge gets shunted west, a NW flow regime
develops across the area which will aid in the progression of
backdoor front through the northern sections. Eastern tier will
see deep layer moisture increase further and although instability
may be limited by abundant cloud cover, still sufficient values
to allow for likely pops for a portion of the area once again.

The remainder of the long term will depend both on the evolution
of the tropical moisture in the Gulf but also on far frontal
boundary will make it through the state. GFS still the most
aggressive in brining dry air in from the NE and substantially
reducing pops across the North on Saturday. Will lean toward the
NBM through the weekend which has more generic mid range pops for
the entire area except portions of Central GA where likely pops
will be carried.

Deese

AVIATION...
12Z Update...

VFR conditions are expected to predominate across the forecast area
through the forecast period. Periods of local MVFR or lower
visibilities are possible through 14Z. Isolated to scattered showers
and thunderstorms are expected, best coverage will be between 20Z
and 02Z. Winds will remain light and somewhat variable in direction.
Wind speeds will be 5kt or less through 14Z, increasing to 5-8kt
from the southeast to southwest after 14Z.

//ATL Confidence...12Z Update...

Medium on wind direction and overall convective coverage.
High on all else.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          98  74  96  72 /  40  30  40  20
Atlanta         95  76  93  73 /  50  30  40  20
Blairsville     88  68  86  67 /  60  30  60  30
Cartersville    96  73  94  72 /  50  30  50  30
Columbus        97  77  96  75 /  40  20  30  10
Gainesville     94  74  92  72 /  50  30  50  30
Macon           98  74  97  73 /  30  20  30  10
Rome            97  73  95  72 /  50  30  60  20
Peachtree City  95  73  93  72 /  50  30  40  20
Vidalia         97  76  95  74 /  20  20  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....Deese
AVIATION...20
Hazardous weather outlook, Jul 21, 11:03 AM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1203 PM EDT Tue Jul 21 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1203 PM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will develop once again this afternoon. A
few strong to potentially severe storms will be possible with
damaging winds, large hail, locally heavy rain, and frequent
cloud to ground lightning being the main threats with any storms
this afternoon and evening. The main focus for storms will be
across the far northern sections.

Heat indices will briefly reach 105 degrees across portions of
Central Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected across the area.
A few storms may be strong to severe with damaging winds,
frequent lightning, hail and locally heavy rainfall.

Heat index values of 100 to 105 degrees can be expected over much of
the area outside of the mountains through Friday.

In the hours before

Special weather statement, Jul 21, 11:14 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1214 PM EDT Tue Jul 21 2020

GAZ006-008-211645-
Union GA-Fannin GA-
1214 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND
SOUTHEASTERN FANNIN COUNTIES UNTIL 1245 PM EDT...

At 1213 PM EDT...a strong thunderstorm was over Dial, or near Blue
Ridge...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Morganton, Suches, Dial, Hemp, Margret, Hurst, Jones Creek and
Gaddistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3482 8395 3473 8396 3472 8398 3468 8399
      3467 8401 3469 8423 3471 8425 3472 8425
      3472 8426 3473 8426 3480 8431 3481 8433
      3482 8434 3492 8414
TIME...MOT...LOC 1613Z 258DEG 9KT 3480 8424

HAIL...0.25IN
WIND...50MPH

The radar

The Greer radar (KGSP), 154 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Union

When
July 21, 11:48 AM EST to 11:58 AM EST
Where
Union County, 1.33 mi W of Choestoe
Measured
1.5 in hail
Reported by
Public
Coordinates
34.779, -83.903

The public reported 1.5 inch hail along Sullivan Trail Road.

Hail, Union

When
July 21, 11:55 AM EST to 12:00 PM EST
Where
Union County, 0.98 mi NW of Choestoe
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.789, -83.894

The public reported hail the size of quarters along Allison Circle. The hail damaged the air conditioner on a camper.

Hail, Union

When
July 21, 11:56 AM EST to 12:01 PM EST
Where
Union County, 2.1 mi WSW of Choestoe
Measured
1.75 in hail
Property damage
$300,000
Reported by
Public
Coordinates
34.772, -83.915

The public reported hail the size of golf balls at Lake Trahlyta.

Thunderstorm Wind, White

When
July 21, 12:25 PM EST to 12:35 PM EST
Where
White County, 0.84 mi SW of Cleveland White Arpt to 0.76 mi SW of Cleveland White Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.713, -83.742

The public reported trees blown down on Clayton Road and Marie Drive.

Thunderstorm Wind, Barrow

When
July 21, 2:15 PM EST to 2:45 PM EST
Where
Barrow County, 3.38 mi N of Mulberry to 3.59 mi SSE of Carl
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.028, -83.692

The Barrow County Emergency Manager reported several trees blown down across the county from northeast of Winder along Hickeria Way, where one tree fell onto a home, through southwest of Winder near Apalachee High School where a home on Livingston Court had minor roof damage.

Thunderstorm Wind, Wilkes

When
July 21, 2:25 PM EST to 2:45 PM EST
Where
Wilkes County, 1.32 mi S of Bessie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.801, -82.799

The Wilkes County Emergency Manager reported 3 trees blown down along Blackmon Farm Road near Pecan Grove Road.

Hail, Barrow

When
July 21, 2:38 PM EST to 2:48 PM EST
Where
Barrow County, 2.82 mi NNE of Mulberry
Measured
0.88 in hail
Reported by
Public
Coordinates
34.020, -83.690

The public reported hail the size of nickels northeast of Winder.

Thunderstorm Wind, Coweta

When
July 21, 2:58 PM EST to 3:18 PM EST
Where
Coweta County, 1.8 mi NW of Sharpsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.350, -84.670

The public reported over a dozen trees blown down along Marion Beavers Road.

Thunderstorm Wind, Jackson

When
July 21, 2:58 PM EST to 3:28 PM EST
Where
Jackson County, 2.14 mi ESE of Apple Vly to 1.57 mi S of Nicholson
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.154, -83.468

The Jackson County 911 center reported several trees blown down between Commerce and Nicholson along Highway 441 near Old Athens Road, and along Waterworks Road near Hoods Mill Road and Wilbanks Road near Old Hoods Mill Road.

Thunderstorm Wind, Fulton

When
July 21, 3:02 PM EST to 3:45 PM EST
Where
Fulton County, 3 mi NNE of Sandy Spgs to 0.61 mi NW of Hapeville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.958, -84.353

The public reported several trees blown down across eastern Fulton County from the Sandy Springs area to East point. Fallen trees blocked the road along Spalding Drive near Peachtree Dunwoody Road. A large oak tree fell onto a home along Old Jonesboro Road.

Hail, Whitfield

When
July 21, 3:20 PM EST to 3:25 PM EST
Where
Whitfield County, 1.6 mi N of Keiths Mill
Measured
1.5 in hail
Reported by
Public
Coordinates
34.753, -84.876

The public reported 1.5 inch hail on Timberlake Drive SE.

Thunderstorm Wind, Banks

When
July 21, 3:30 PM EST to 3:45 PM EST
Where
Banks County, 0.97 mi NW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.289, -83.383

The Banks County Emergency Manager reported a few trees blown down around the intersection of Wrights Mill Road and Carlan Road.

Thunderstorm Wind, Cobb

When
July 21, 3:45 PM EST to 3:55 PM EST
Where
Cobb County, 2.68 mi ENE of Blackwells
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.042, -84.485

The public reported a large tree blown down along Bryant Lane near Shallowford Road.

Thunderstorm Wind, Chattooga

When
July 21, 6:00 PM EST to 6:20 PM EST
Where
Chattooga County, 0.72 mi WSW of Cloudland to 0.57 mi W of Cloudland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.517, -85.492

The public reported several trees blown down and shingles peeled from a roof along Mississippi and Alabama Avenues.

Thunderstorm Wind, Gordon

When
July 22, 3:00 PM EST to 3:20 PM EST
Where
Gordon County, 2.37 mi WSW of Resaca to 0.66 mi ESE of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.571, -84.970

The public reported a few trees blown down from west of Resaca along Hall Road to east of Damascus along Langston Drive. A shed was damaged by a falling tree along Hall Road.

Thunderstorm Wind, Forsyth

When
July 22, 5:35 PM EST to 6:05 PM EST
Where
Forsyth County, 4.3 mi ENE of Cumming Mathis Arpt to 4.17 mi ESE of Dunn
Measured
51 kt (59 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
34.128, -84.103

The public reported several trees blown down across the eastern portion of the county from just southwest of Buford Dam to the Lake Lanier Islands area.

Thunderstorm Wind, Hall

When
July 22, 6:05 PM EST to 6:07 PM EST
Where
Hall County, 3.11 mi W of Flowery Branch
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
34.176, -83.984

A home weather station on a boat dock on Sweetwater Point recorded a wind gust of 63 MPH.

Thunderstorm Wind, Haralson

When
July 22, 7:35 PM EST to 7:55 PM EST
Where
Haralson County, 1.24 mi SW of Poplar Springs to 0.92 mi S of Little Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.788, -85.296

The Haralson County 911 center reported a few trees blown down along Highway 100 from Jacksonville Road to Cross Roads Church Road.

Thunderstorm Wind, Polk

When
July 22, 7:58 PM EST to 8:18 PM EST
Where
Polk County, 2.23 mi S of Fish to 0.27 mi S of Cedartown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.988, -85.280

The Polk County 911 center reported a few trees blown down in the Cedartown area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909381, 909382, 909383, 909387, 909388, 909389, 909385, 909390, 909391, 909392, 909386, 909393, 909394, 909395, 909396, 909397, 909401, 909399, 909400.